Georgia, 2015Damaging Winds in Georgia, August 18, 2015
August 18, 2015 · NWS CHS · 4 events in 1 county or zone
A warm and very moist airmass developed within Atlantic high pressure over southeast Georgia. Deep moisture convergence helped contributed to numerous thunderstorms, a few which became severe with damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and very moist airmass developed within Atlantic high pressure over southeast Georgia. Deep moisture convergence helped contributed to numerous thunderstorms, a few which became severe with damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 6:49 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 18, 6:49 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
749 PM EDT TUE AUG 18 2015
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL INTO LATE WEEK WHILE AN INLAND
TROUGH OF LOW PRESSURE AND WEAK COLD FRONT EVENTUALLY APPROACH FROM
THE NORTHWEST. THE FRONT WILL DISSIPATE OVER OR NEAR THE AREA
SATURDAY...WITH HIGH PRESSURE TO RETURN SUNDAY. ANOTHER COLD FRONT
WILL APPROACH EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MESOSCALE BOUNDARY COLLISIONS CONTINUE TO SUPPORT SCATTERED
SHOWERS/TSTMS ACROSS THE AREA. CAN NOT RULE OUT AN ISOLATED SEVERE
TSTMS ACROSS INTERIOR SOUTHEAST GEORGIA WHERE INSTABILITY REMAINS
THE GREATEST. THERE IS ALSO A RISK FOR HEAVY RAINFALL. ADJUSTED
NEAR TERM POPS TO MATCH GOING RADAR TRENDS.
LATE EVENING AND OVERNIGHT...DIURNAL COOLING/STABILIZATION
SHOULD TRANSLATE TO A STEADY DECREASE IN PRECIPITATION
COVERAGE/INTENSITY ACROSS MUCH OF THE AREA. MAINTAINED ONGOING
SLIGHT CHANCE POPS THROUGH THE NIGHT...BUT PRECIPITATION COULD
COMPLETELY DISSIPATE AWAY FROM THE COAST OVERNIGHT. AT THE
COAST...GUIDANCE CONTINUES TO DEPICT AN INCREASE IN NOCTURNAL
CONVECTION BY LATE TONIGHT. THIS...POPS RAMP BACK UP TO AT LEAST
CHANCE OVER COASTAL COUNTIES AND ACROSS ADJACENT COASTAL WATERS.
TEMPS WILL BOTTOM OUT IN THE 70S ACROSS THE REGION...AND DEWPOINTS
IN THE 70S WILL REMAIN COMMON.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
ATLANTIC HIGH PRESSURE AND AN INLAND TROUGH OF LOW PRESSURE TO
PREVAIL. AN UNSEASONABLY MOIST AIR MASS WILL REMAIN IN PLACE AND
WITH SOME UPPER JET AND SHORTWAVE FORCING FOR ASCENT RAIN CHANCES
SHOULD BE AT OR ABOVE NORMAL...ESPECIALLY WEDNESDAY. THE THREAT FOR
SEVERE STORMS WILL BE LOW GIVEN LIMITED SHEAR AND MODEST INSTABILITY
BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AT TIMES WHICH COULD
LEAD TO FLOODING...ESPECIALLY IN LOW-LYING AND POOR DRAINAGE AREAS.
TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD WITH HEAT INDEX
VALUES LIKELY PEAKING AROUND 100 DEGREES INLAND WEDNESDAY AND ABOVE
100 DEGREES INLAND THURSDAY AND FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THERE IS DEFINITELY AN ANTICIPATED CHANGE IN THE RECENT UNSETTLED
PATTERN...AS A DEEP ANTICYCLONE ALOFT STEADILY RETROGRADES WESTWARD
THIS WEEKEND AND EARLY NEXT WEEK...AND IS REPLACED BY THIS SUMMERS
TYPICAL EAST COAST COAST BY LATE IN THE FORECAST PERIOD. AT THE
SURFACE...AN UPSTREAM COLD FRONT AND PRE-FRONTAL TROUGH WILL
APPROACH LATE THIS WEEK...BUT DISSIPATES SATURDAY AS HIGH PRESSURE
BUILDS OVER THE NE PART OF THE NATION INTO SUNDAY. HOWEVER...ANOTHER
COLD FRONT WILL ATTEMPT TO APPROACH EARLY NEXT WEEK. LESS AVAILABLE
MOISTURE AND LIMITED FORCING WILL ALLOW FOR MORE TYPICAL SCATTERED
AND MAINLY DIURNAL CONVECTION...UNTIL PROBABILITIES COULD CLIMB WITH
THE COLD FRONT NEXT WEEK. TEMPS WILL AVERAGE NEAR OR ABOVE NORMAL.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR. WILL HAVE TO WATCH FOR POSSIBLE LOW CLOUDS/SHALLOW FOG AT THE
TERMINALS. ATTM IT APPEARS THERE WILL BE TOO MUCH HIGH CLOUDINESS
IN PLACE TO SUPPORT WIDESPREAD DEVELOPMENT. WATCHING UPSTREAM
CONVECTION...BUT ATTM IT APPEARS THIS WILL MISS BOTH TERMINALS.
WILL AMEND IF NEEDED. SHOWERS/TSTMS COULD IMPACT THE TERMINALS
AGAIN WEDNESDAY AFTERNOON.
EXTENDED AVIATION...PRIMARILY VFR CONDITIONS EXPECTED TO PREVAIL
THROUGH SATURDAY...WITH A DECENT CHANCE OF OCCASIONAL FLIGHT
RESTRICTIONS DUE TO CONVECTION AT THE TERMINALS. BUT NO EXTENDED
PERIODS OF LOW CLOUDS OR REDUCED VSBYS ARE ANTICIPATED.
&&
.MARINE...
TONIGHT...SOUTH WINDS WILL VEER SOUTHWEST OVERNIGHT. WILL SEE A
BIT OF A NOCTURNAL SURGE...15 KT NEARSHORE WATERS AND 15-20 KT
OFFSHORE AND CHARLESTON COUNTY WATERS. SEAS 2-4 FT.
FRIDAY THROUGH SUNDAY...SUB-TROPICAL ATLANTIC HIGH PRESSURE GIVES
WAY TO A WEAKENING COLD FRONT THAT FALLS APART IN OR NEAR THE REGION
SATURDAY...FOLLOWED BY CONTINENTAL HIGH PRESSURE TO THE NORTH INTO
SUNDAY. SW WINDS WINDS IN ADVANCE OF THE COLD FRONT WILL BACK TO
EAST/SE OVER THE WEEKEND...BUT WINDS/SEAS WILL REMAIN WELL BELOW ANY
ADVISORY THRESHOLDS.
SOME OF THE SCATTERED T-STORMS INTO THE WEEKEND WILL BE STRONG...AND
MARINERS SHOULD PLAN ACCORDINGLY FOR LOCALLY STRONG
WINDS...DANGEROUS LIGHTNING STRIKES AND REDUCED VISIBILITIES IN
PERIODIC HEAVY RAINS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
ST
Hazardous weather outlook, Aug 18, 2:51 AM EST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
351 AM EDT TUE AUG 18 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-190800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
351 AM EDT TUE AUG 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 18, 4:01 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLASH FLOOD 1 NW CHARLESTON 32.79N 79.94W
08/18/2015 CHARLESTON SC LAW ENFORCEMENT
CHARLESTON POLICE DEPARTMENT REPORTED SMITH STREET AT
MORRIS STREET CLOSED DUE TO FLOODING.
&&
EVENT NUMBER CHS1500875
TIMTELocal storm report, Aug 18, 4:16 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM FLASH FLOOD DOWNTOWN CHARLESTON 32.78N 79.94W
08/18/2015 CHARLESTON SC EMERGENCY MNGR
CITY OF CHARLESTON EMERGENCY MANAGER REPORTS NUMEROUS
ROADS REMAIN CLOSED THROUGHOUT DOWNTOWN CHARLESTON. MANY
CARS ARE FLOODED OR STALLED. TRAFFIC REMAINS HEAVY.
SOCIAL MEDIA IMAGES SHOW WATER SURROUNDING MANY HOMES
AND BUSINESSES IN THE DOWNTOWN AREA. THE MARKET AREA IS
FLOODED AND UNDER WATER.
&&
EVENT NUMBER CHS1500876Local storm report, Aug 18, 4:22 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN 1 WNW CHARLESTON 32.79N 79.95W
08/18/2015 M3.61 INCH CHARLESTON SC MESONET
&&
EVENT NUMBER CHS1500877Special weather statement, Aug 18, 5:18 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT TUE AUG 18 2015
GAZ140-141-182245-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-COASTAL MCINTOSH GA-
618 PM EDT TUE AUG 18 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY UNTIL
645 PM EDT...
AT 617 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COX...OR 8 MILES NORTHWEST OF DARIEN...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DARIEN...MERIDIAN...VALONA...COX...CARNIGAN AND RIDGEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3133 8144 3138 8155 3145 8162 3152 8162
3149 8129 3142 8131 3143 8133 3140 8132
3140 8133 3137 8133 3137 8134 3136 8133
3133 8134 3133 8137 3132 8134 3132 8139
3131 8142
TIME...MOT...LOC 2217Z 285DEG 13KT 3142 8157Special weather statement, Aug 18, 6:14 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
714 PM EDT TUE AUG 18 2015
SCZ049-182345-
COASTAL COLLETON SC-
714 PM EDT TUE AUG 18 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY UNTIL
745 PM EDT...
AT 714 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BENNETTS POINT...OR 8 MILES NORTHWEST OF EDISTO BEACH...MOVING SOUTH
AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BENNETTS POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3261 8042 3261 8039 3258 8040 3256 8042
3255 8042 3253 8038 3250 8036 3247 8041
3251 8044 3249 8047 3253 8054 3262 8050
TIME...MOT...LOC 2314Z 004DEG 12KT 3256 8044Special weather statement, Aug 18, 7:43 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT TUE AUG 18 2015
GAZ099-100-190115-
BULLOCH GA-CANDLER GA-
843 PM EDT TUE AUG 18 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES UNTIL 915 PM EDT...
AT 843 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PULASKI...OR NEAR WESTSIDE...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STATESBORO...WESTSIDE...MIDDLEGROUND...BROOKLET...PULASKI...
REGISTER...HOPEULIKIT AND LEEFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3260 8176 3255 8169 3254 8166 3239 8156
3227 8190 3227 8194 3242 8204
TIME...MOT...LOC 0043Z 240DEG 21KT 3238 8192Thunderstorm Wind, Bulloch
- When
- August 18, 8:05 PM EST to 8:06 PM EST
- Where
- Bulloch County, 1.35 mi WSW of Blitch
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.570, -81.800
The public reported 10 to 15 large pine trees down near the intersection of Middle Ground Road and Mallard Pond Road.
Thunderstorm Wind, Bulloch
- When
- August 18, 8:05 PM EST to 8:06 PM EST
- Where
- Bulloch County, 0.9 mi NE of Middleground
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.560, -81.790
The Bulloch County 911 Call Center reported a large tree down at the intersection of Lakeview Road and Bernard Smith Road.
Thunderstorm Wind, Bulloch
- When
- August 18, 8:15 PM EST to 8:16 PM EST
- Where
- Bulloch County, 0.9 mi SW of Brooklet Davis Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.370, -81.730
The public reported two trees down at the 500 block of South Well Lane.
Thunderstorm Wind, Bulloch
- When
- August 18, 8:23 PM EST to 8:24 PM EST
- Where
- Bulloch County, 3.5 mi N of Brooklet
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.430, -81.680
A spotter reported two trees down and shingles torn off a roof near the intersection of Burkhalter Road and Five Chop Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flow in Alaska, August 18 to 19, 20156 deaths · $3.4 million · 52 kt wind · 4 events
- Tornadoes in Wisconsin, August 18, 2015$156,000 · EF1 · 4 events
- Tornadoes and Flash Flood in Illinois, August 18 to 19, 2015$360,000 · EF0 · 8 events
- Damaging Winds in New York, August 18, 2015$235,000 · 61 kt wind · 7 events
- Tornado and Hail in Illinois, August 18, 2015$162,000 · EF0 · 10 events
- Flash Flood in New York, August 18, 2015$100,000 · 1 event
- Flash Flood in New Hampshire, August 18, 2015$100,000 · 1 event
- Damaging Winds in New York, August 18, 2015$85,000 · 55 kt wind · 4 events
- Hail and Damaging Wind in New Mexico, August 18, 2015$27,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Texas, August 18 to 19, 20151.75 in hail · 27 events
- Flash Flood and Flood in North Carolina, August 18 to 19, 2015$15,000 · 2 events
- Hail and Damaging Winds in Kansas, August 18, 20151 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592841, 592842, 592839, 592840.